Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 40, NWS Missoula, MT

August 6, 2010Granite County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2010, 2:51 PM MDT for Granite County, Ravalli County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2010, 2:51 PM MDT (20:51 UTC)
Expired
Aug 6, 2010, 3:30 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:33 AM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 3:33 AM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
333 AM MDT FRI AUG 6 2010

...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

.DISCUSSION...A TROUGH OF LOW PRESSURE PERSISTS OVER THE WEST
COAST CAUSING SOUTHWESTERLY FLOW ACROSS THE NORTHERN ROCKIES. THIS
LOW IS USHERING SIGNIFICANT MOISTURE AND DISTURBANCES THROUGH THE
REGION WITH WIDESPREAD THUNDERSTORMS EXPECTED TO MOVE OVER NORTH
CENTRAL IDAHO INTO NORTHWEST MONTANA. THESE STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS DURING THE
MORNING HOURS. THE FETCH OF MOISTURE IS EXPECTED TO DRAPE
SOUTHEASTWARD THROUGHOUT THE DAY AND SETTLE OVER NORTH CENTRAL
IDAHO INTO SOUTHWEST MONTANA. THE DISTURBANCE COMBINED WITH
DAYTIME HEATING COULD ALLOW A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE BY EARLY THIS AFTERNOON. THE CLOUD COVER AND PRECIPITATION
SHOULD KEEP TEMPERATURES AROUND SEASONAL TODAY.

THE THUNDERSTORMS ARE EXPECTED TO DECREASE THIS EVENING AS THE
SUN SETS...BUT LEMHI COUNTY INTO SOUTHWEST MONTANA SHOULD EXPECT
LINGERING THUNDERSTORMS THROUGHOUT THE NIGHT. ON SATURDAY...THE
TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INLAND SHUNTING THE BEST
MOISTURE OUT OF THE NORTHERN ROCKIES. LINGERING LOW LEVEL MOISTURE
AND AFTERNOON DESTABILIZATION SHOULD ALLOW FOR THE DEVELOPMENT OF
A FEW SHOWERS AND THUNDERSTORMS ON SATURDAY.

SUNDAY THROUGH NEXT WEEK...BEST CONFIDENCE LIES IN A
CONSISTENTLY COOLER FORECAST EXPECTED FOR MOST OF NEXT WEEK. FOR
SUNDAY AND MONDAY...UNSTABLE AFTERNOONS WILL KEEP THE CHANCE FOR
THUNDERSTORMS MENTIONED EACH AFTERNOON AND EVENING. AN UPPER
LEVEL LOW ROTATING NORTH IN CANADA BY MIDWEEK WILL PROVIDE
CONTINUED UNSETTLED WEATHER AND COOLER TEMPERATURES ACROSS MUCH OF
THE WESTERN UNITED STATES.

&&

.AVIATION...THE ATMOSPHERE CONTINUES TO BE UNSTABLE THIS
MORNING ALLOWING FOR THUNDERSTORM FORMATION. CURRENTLY MOST OF
THE CONVECTION IS LOCATED ACROSS NORTH CENTRAL IDAHO INTO
NORTHWEST MONTANA. THE PATH OF CONVECTION WILL DRIFT SOUTHWARD
THROUGH OUT THE DAY...SO BY THIS AFTERNOON THE BEST AREA OF
CONVECTION WILL BE NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO STRENGTH AS THE
ATMOSPHERE DESTABILIZES AROUND 06/1800Z. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL...HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....ALLEGRETTO
AVIATION...SMITH

In the hours before

Local storm report, Aug 6, 11:07 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1107 AM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      DRUMMOND                46.67N 113.15W
08/05/2010                   GRANITE            MT   EMERGENCY MNGR

            A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
            DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
            BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
            BASEMENT FLOODING.

&&

PALLISTE
Local storm report, Aug 6, 12:20 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1220 PM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     15 SSW SALMON           44.98N 114.01W
08/05/2010  M52.00 MPH       LEMHI              ID   MESONET

            MEASURED BY EZRA CREEK RAWS STATION

0545 PM     TSTM WND DMG     ANACONDA                46.13N 112.94W
08/05/2010                   DEER LODGE         MT   EMERGENCY MNGR

            DEER LODGE COUNTY EMERGENCY MANAGER REPORTED TIN ROOF AND
            SHINGLE DAMAGE IN ANACONDA. STORM DRAINS WERE ALSO HAVING
            DIFFICULTY KEEPING UP WITH HEAVY RAINFALL AMOUNTS.

0551 PM     TSTM WND GST     8 N SALMON              45.29N 113.89W
08/05/2010  M65.00 MPH       LEMHI              ID   MESONET

            MEASURED BY KRILEY CREEK RAWS STATION

0630 PM     HEAVY RAIN       3 W ANACONDA            46.13N 113.00W
08/05/2010  M0.91 INCH       DEER LODGE         MT   TRAINED SPOTTER

            ONE HOUR RAINFALL TOTAL

0635 PM     HEAVY RAIN       ANACONDA                46.13N 112.94W
08/05/2010  M0.78 INCH       DEER LODGE         MT   TRAINED SPOTTER

            RAIN FELL IN 40 TO 50 MINUTES

0646 PM     HAIL             ANACONDA                46.13N 112.94W
08/05/2010  M0.25 INCH       DEER LODGE         MT   EMERGENCY MNGR

            PEA SIZED HAIL ACCUMULATIONS UP TO 4 INCHES DEEP ON WEST
            SIDE OF ANACONDA

0730 PM     HAIL             DRUMMOND                46.67N 113.15W
08/05/2010  M0.88 INCH       GRANITE            MT   TRAINED SPOTTER

            NICKEL SIZED HAIL ACCOMPANIED BY HEAVY RAINFALL

0730 PM     FLASH FLOOD      DRUMMOND                46.67N 113.15W
08/05/2010                   GRANITE            MT   EMERGENCY MNGR

            A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
            DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
            BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
            BASEMENT FLOODING.

0815 PM     HAIL             3 NNE WHITE BIRD        45.80N 116.28W
08/05/2010  E0.88 INCH       IDAHO              ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA TO NICKEL SIZE HAIL THAT
            ACCUMULATED ENOUGH THAT HE HAD TO USE A SNOW SHOVEL TO
            CLEAR OFF HIS DECK. HE ALSO REPORTED 0.50 INCHES OF RAIN
            WITH THE STORM.

0856 PM     HAIL             GRANGEVILLE             45.93N 116.12W
08/05/2010  M1.00 INCH       IDAHO              ID   EMERGENCY MNGR

&&

KITSMILLER
Special weather statement, Aug 6, 1:59 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT FRI AUG 6 2010

MTZ001-004-062045-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
159 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 245 PM MDT...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF NOXON...OR 23 MILES SOUTHWEST OF
LIBBY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4840 11544 4820 11525 4800 11587 4815 11603
TIME...MOT...LOC 1959Z 236DEG 19KT 4814 11581

ZUMPFE
Special weather statement, Aug 6, 2:43 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT FRI AUG 6 2010

MTZ005-006-062130-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
243 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 330 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONNER...OR 21 MILES SOUTH OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL RAVALLI AND EXTREME SOUTHWESTERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4620 11388 4599 11367 4584 11415 4599 11428
TIME...MOT...LOC 2043Z 239DEG 19KT 4597 11410

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:00 PM MDTAreal Flood AdvisoryMSODeer Lodge83 min
Aug 5, 6:07 PM MDTSevere Thunderstorm WarningMSOGranite38 min
Aug 5, 6:22 PM MDTFlash Flood WarningMSOGranite99 min
Aug 5, 7:26 PM MDTSpecial Weather StatementMSOPowell49 min
Aug 5, 7:28 PM MDTSpecial Weather StatementMSOMissoula47 min
Aug 5, 8:21 PM MDTSpecial Weather StatementMSOPowell39 min
Aug 5, 10:00 PM MDTSpecial Weather StatementMSOLake45 min
Aug 5, 10:24 PM MDTSpecial Weather StatementMSO51 min
Aug 5, 11:05 PM MDTSpecial Weather StatementMSOMineral55 min
Aug 5, 11:25 PM MDTSpecial Weather StatementMSOLincoln65 min
Aug 6, 7:43 AM MDTSpecial Weather StatementMSOLincoln47 min
Aug 6, 1:59 PM MDTSpecial Weather StatementMSOLincoln46 min
Aug 6, 2:09 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Ravalli, Silver Bow8 hr
Aug 6, 2:43 PM MDTSpecial Weather StatementMSORavalli47 min
Aug 6, 2:53 PM MDTSpecial Weather StatementMSOLincoln52 min
Aug 6, 3:48 PM MDTSpecial Weather StatementMSOLincoln42 min
Aug 6, 3:49 PM MDTSpecial Weather StatementMSORavalli41 min
Aug 6, 4:09 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Aug 6, 4:36 PM MDTSpecial Weather StatementMSOSilver Bow39 min
Aug 6, 4:45 PM MDTSpecial Weather StatementMSOLincoln60 min
Aug 6, 4:54 PM MDTSpecial Weather StatementMSOFlathead66 min
Aug 6, 5:20 PM MDTSpecial Weather StatementMSORavalli55 min
Aug 6, 5:33 PM MDTSevere Thunderstorm WarningMSORavalli30 min
Aug 5, 7:51 PM MDTSevere Thunderstorm WarningMSOIdaho39 min
Aug 5, 8:11 PM MDTFlash Flood WarningMSOIdaho61 min
Aug 5, 8:29 PM MDTSevere Thunderstorm WarningMSOIdaho51 min
Aug 5, 9:23 PM MDTSpecial Weather StatementMSOIdaho52 min
Aug 6, 2:44 AM MDTSpecial Weather StatementMSOClearwater61 min
Aug 6, 3:41 AM MDTSpecial Weather StatementMSOClearwater64 min
Aug 6, 4:09 PM MDTAreal Flood AdvisoryMSOLemhi20 min
Aug 6, 4:22 PM MDTFlash Flood WarningMSOLemhi98 min
Aug 6, 5:56 PM MDTFlash Flood WarningMSOLemhi2 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.